Connect
MJA
MJA

Clozapine-induced maculopathy

Jessica Y Tong, Amy Pai, Peter Heydon and Stephanie H Young
Med J Aust 2017; 206 (6): 246. || doi: 10.5694/mja16.00563

A 57-year-old man was treated for schizophrenia with clozapine 900 mg daily over 22 years. His history included epilepsy, hypertension and hypercholesterolaemia, which was treated with clonazepam, clonidine and atorvastatin. Examination showed acuity 6/5 bilaterally, corneal and macular pigmentation (Figure, A, arrow, compared with B, which is normal macula), with subfoveal atrophy and disruption of the photoreceptor-retinal pigment epithelium junction on optical coherence tomography scan ([OCT]; Figure, C compared with D, which is a normal OCT, arrows), and left eye macular dysfunction on multifocal electroretinography ([ERG]; Figure, E compared with F, which is a normal ERG). These changes were similar to previously described clozapine-associated retinopathy.1 Clonazepam is associated with depigmentary retinopathy and normal ERG responses.2 Clonidine and atorvastatin have no documented retinopathy. The patient’s hyperpigmentation may be due to clozapine absorption via the choroid, binding to retinal pigment epithelium and interrupting photoreceptor phagocytosis.3 High dose clozapine warrants ophthalmic follow-up.

  • Jessica Y Tong
  • Amy Pai
  • Peter Heydon
  • Stephanie H Young

  • Concord Repatriation General Hospital, Sydney, NSW


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.